MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 08/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2018: (b)(6) medical center.(b)(6), md.Indication: ¿47 yo m with history of ex-lap for perforation appendicitis presenting for incisional hernia repair.¿.Implant #1 procedure: incisional hernia repair with undelay [sic] mesh.Lysis of adhesions 90 min.[implant: gore® dualmesh® biomaterial, 1dlmc06/16250451, 18cm x 24cm x 1mm thick.] implant #1 date: (b)(6) 2018 [hospitalization dates (b)(6) 2018] (b)(6) 2018: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 40 ml.Specimens: hernia sac.Complications: none.Wound classification: i [clean].Procedure: ¿patient was identified in the preoperative holding area where consent was verified.The patient was brought to the operating room where or timeout was carried out including verification of patient, procedure and operative site including laterality and all parties agreed to proceed.Patient was placed under general anesthesia without complication.Preoperative antibiotics were given.Patient was positioned in the supine position.The abdomen was prepped and draped.A midline incision was made with an elliptical excision of scar tissue superior to the umbilicus down past the umbilical hernia.Dissection was carried out to the hernia sac using blunt dissection.The peritoneum was elevated and opened.A number of adhesions were lysed to reduce omentum out of the hernia sacs and off the abdominal [sic] wall.Total time performing adhesiolysis 90 min.The peritoneal opening was extended the length of the incision.The abdominal wall was examined and the fascial edged [sic] was identified.A plane was developed above the fascia preparing it for repair.A significant amount of scar tissue and hernia sac was resected and a piece sent for pathology.Once the fascial edge was cleaned around the defect, the defect was then measured and found to be 20 x 10 cm.A 24 x 18 piece of dualmesh was cut to size.It was sutured into the underside of the fascia with 2-0 prolene interrupted [sic] horizontal mattress in a parachute fashion to reduce it into the abdomen.0 loop pds simple continuous suture was used to primarily close the fascia defect.3-0 vicryl interrupted [sic] was used to fix the umbilicus [sic] to the fascia and approximate the deep subcutaneous tissue.A drain was left in the subcutaneous tissue.The skin was closed with stapled [sic] and dressed with coverderm.The operative field/cavity was reinspected.No additional pathology was noted.All wounds were hemostatic.The patent was awakened without complication and taken to the pacu in stable condition.¿.(b)(6) 2018: (b)(6) medical center.Implant record.¿mesh dual¿.Site: ¿abdomen.¿ cat #: 1dlmc06.Lot #: 16250451.Size: 18cm x 24cm x 1mm.Expiration date: (b)(6) 2022.Pathology: not provided.Relevant medical information: (b)(6) 2018: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), do.Procedure: debridement of skin, subcutaneous tissue, muscle and fascia for necrotizing soft tissue infection; abdominal wall, with or without fascial closure.Debridement of skin, subcutaneous tissue, muscle and fascia for necrotizing soft tissue infection; abdominal wall, with or without fascial closure.Negative pressure wound therapy, (eg, vacuum assisted drainage collection), utilizing disposable, non-durable medical equipment including provision of exudate management collection system, topical application(s), wound assessment, and instructions for ong.Preoperative diagnosis: local infection of wound.Postoperative diagnosis: same as preoperative diagnosis.Infected prosthetic mesh of abdominal wall.Anesthesia: general.Estimated blood loss: 5 ml.Specimen: none.Complications: none.­ indication: ¿47 yo male with complex surgical history requiring hernia repair with mesh, seen for chronic nonhealing wounds located superiorly and inferiorly to umbilicus, presenting for wound exploration/debridement.¿.­ wound classification: ¿iv¿ [dirty].­ findings: ¿two draining wounds, one approximately 1cm in size located just inferior to the umbilicus in the midline, another wound approximately 6cm superior to the umbilicus and 2cm in size.Infraumbilical wound with connection down deep to previously placed mesh.¿.­ procedure: ¿the patient was seen and examined in the pre-operative holding area and the history was updated as needed.Consent obtained.The patient was taken to the operating room and general anesthesia was induced without complications.A timeout was performed with review of patient identifiers, surgical site, and planned procedure was carried out with all essential personnel present and in agreement.The patient was prepped and draped in the usual sterile fashion.Of note there were two draining wounds, one approximately 1cm in size located just inferior to the umbilicus in the midline, another wound approximately 6cm superior to the umbilicus and 2cm in size.First attention was turned to the superior wound.A 2cm x 3cm eliptical incision was made and this inflammed [sic] skin removed.The wound was further evaluated.There was a tract going inferior and deep to the original wound, and upon further opening of the tract with electrocautery, old hematoma was evacuated.The wound was opened along its entire length for a total [sic] of approximately 5cm x 3cm in size.This was debrided and hemostasis achieved.Next attention was turned to the inferior wound.This wound had purulent drainage expressed, and upon further investigation was found to track deep and slightly superior, under the umbilicus.On further examination a suture was found and removed.Also noted was what appeared to be a small corner of mesh exposed from previous surgery.Hemostasis was achieved in this wound as well.At this time it was suspected that there was in fact a mesh infection, compromised at the very least, and further more extensive surgical intervention would be needed.The decision was made to place negative pressure wound vac therapy over both wounds with a skin bridge in place, and allow patient to undergo further workup and planning for operative intervention in near future.All lap and instrument counts were correct.The patient was awakened from anesthesia, extubated without complication, and transported to the recovery room in stable condition".Pathology: not provided.Explant preoperative complaints: (b)(6) 2018: augusta university medical center.Lester s.Young, md.Indication: ¿47 yo male with complex surgical history requiring hernia repair with mesh, seen for chronic nonhealing wounds located superiorly and inferiorly to umbilicus, s/p wound exploration/debridment [sic] on (b)(6) 2018 with findings of exposed/infected mesh, presenting today for mesh explantation and other indicated procedures.¿ explant procedure: debridement, subcutaneous tissue (includes epidermis and dermis, if performed).Removal of prosthetic material or mesh, abdominal wall for infection (eg, for chronic or recurrent infection or necrotizing soft tissue infection).Debridement, subcutaneous tissue (includes epidermis and dermis if performed); each additional 20 sq cm, or part thereof.Explant date: (b)(6) 2018 [hospitalization (b)(6) 2018] (b)(6) 2018: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), do.Preoperative diagnosis: local infection of wound.Infected prosthetic mesh of abdominal wall.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 5 ml.Specimens: none.Complications: none.Wound classification: ¿iv¿ [dirty].Findings: ¿infected mesh removed in whole.¿.Procedure: ¿the patient was seen and examined in the pre-operative holding area and the history was updated as needed.Consent previously obtained.The patient was taken to the operating room and general anesthesia was induced without complications.A timeout was performed with review of patient identifiers, surgical site, and planned procedure was carried out with all essential personnel present and in agreement.The patient was prepped and draped in the usual sterile fashion.Of note there were two draining wounds, one approximately 1cm in size located just inferior to the umbilicus in the midline, another wound approximately 6cm superior to the umbilicus and 2cm in size as noted at previous operation.First attention was turned to the inferior wound where mesh was visualized [sic] on previous operation.The wound was opened down to the mesh.A cavity was palpated extending superiorly, extending over the mesh.The previous laparotomy incision was opened in it's entire length, exposing the mesh which was not incorporated.Multiple pockets of pus were noted along edges of mesh and around sutures.The mesh and proline [sic] sutures were carefully excised.The mesh separated from the infected granulation tissue without difficulty.No bowel visualized.The edges of the wound were debrided and curretted to remove chronically inflamed tissue.Hemostasis achieved.The wound was copiously irrigated, midline wound staples placed x 2 to reapproximate the skin and decrease size of defect, and chlorpactin soaked kerlex was packed into wound.Abd pads were placed.The patient was extubated and transported to pacu in stable condition.¿.Pathology: not provided.(b)(6) 2018: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), do.Procedure: [ni].Preoperative diagnosis: local infection of wound.Infected prosthetic mesh of abdominal wall.Postoperative diagnosis: same.­ indication: ¿47 yo male with complex surgical history requiring hernia repair with mesh, seen for chronic nonhealing wounds located superiorly and inferiorly to umbilicus, s/p wound exploration/debridment [sic] on 7/24/18.¿ [remainder of report not provided.].Implant #2 preoperative complaints: (b)(6) 2019: (b)(6) medical center.(b)(6), md.Indications: ¿47-year-old man s/p laparoscopic converted to open ileocecectomy for gangrenous perforated appendicits [sic] with fecal peritonitis on (b)(6) 2017 that subsequently developed incisional hernia and underwent repair with mesh (b)(6) 2018.Developed mesh infection which required mesh explantation on (b)(6) 2018, fascial closure (b)(6) 2018.He had stsg to abdomen on (b)(6) 2018.Presented on (b)(6) 2019 for two month follow up to discuss surgery and plan for to proceed with ex-lap, lysis of adhesions, repair of ventral hernia.¿.Implant #2 procedure: enterolysis (freeing of intestinal adhesion) (separate procedure).Excision, excessive skin and subcutaneous tissue (includes lipectomy), abdomen (eg.Abdominoplasty) (includes umbilical transposition and fascial plication).Omentectomy, epiploectomy, resection of omentum (separate procedure).Repair recurrent incisional or ventral hernia; reducible.[implant: gore® dualmesh® biomaterial, 1dlmc04/18313792, 15cm x 19cm x 1mm thick, oval.].Implant #2 date: (b)(6) 2019 [hospitalization dates (b)(6) 2019 ¿ (b)(6) 2019].(b)(6) 2019: (b)(6) medical center.(b)(6), md.Operative report.Assistant: zachary bryant, md.Preoperative diagnosis: hernia, ventral.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 25 ml.Specimens: ¿hernia sac, omentum, and skin.¿ complications: none.Wound classification: ¿i¿ [clean].Findings: ¿large fascia defect, greater than 15cm.¿.Procedure: ¿the patient was brought to the operating theater and placed in the supine position on the operating table.Geta per the anesthesia team.Perioperative antibiotics given.The abdomen was prepped and draped in a sterile fashion.A time out confirm the correct patient, position, procedure.And any concerns from the operating staff.A midline incision was made with a 10 blade in the skin and carried down through the subcutaneous tissue with electrocautery to the fascia above the hernia.The fascia was divided and the peritoneal cavity was entered.The hernia sac was and and [sic] open along the length of the hernia.Adhesions were noticed on the hernia sac and was lysis with sharp and blunt dissection.Omentum had to be dissected from the abdominal wall with silk ligation and removed from the operating table.The bowel was evaluated from the ligament of treitz to the terminal ileum.Lysis of adhesions were performed to allow the bowel to be free and this took over an hour.Next, the hernia sac was dissected off the abdomen wall with sharp and electrocautery.The sac was then removed from the operating table.The hernia defect was then completely release [sic] from any adhesions and it was measured to be 15 by 20 cm.It was decided that the fascia defect was too large for a component separation, and a bridging mesh was the best option.Green towel was then placed on the skin to avoid skin contact with the mesh.A white towel was then placed on top of the omentum in the peritoneal cavity.A gore duel [sic] mesh that was 15 x 19 cm was then placed on top of the white towel.1-0 prolene was then suture [sic] around the fascia defect edge in figure of eights to the mesh circumferentially.The white towel was removed from the peritoneal cavity and no bowel or omentum was palpable prior to the sutures being sutured.Antibiotic solutions was [sic] then used to irrigate the mesh prior to closure.Subcutaneous fascia was then closed with 1-0 pds.The excessive skin of 20 x 5 cm was then dissected that was were [sic] the prior skin graft was used which incorporated the umbilicus.The cutaneous layer was then closed with staples.A prevena incisional wound vac was then placed on the incision.He was successfully extubated in the operating theater and transfer to the sicu for 24 hour bladder pressure measurements.He tolerated the procedure well.¿ (b)(6) 2019: (b)(6) medical center.Implant record.¿mesh dual¿.Site: ¿abdomen.¿ cat #: 1dlmc04.Lot #: 18313792.Size: 15cm x 19cm x 1mm.Expiration date: (b)(6) 2023.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2018 and on (b)(6) 2019 whereby gore® dualmesh® biomaterial were implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any mesh may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), mesh contraction, bowel obstruction and recurrence.The instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16686851
Report Number3003910212-2023-01449
Device Sequence Number12242628
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model Number1DLMC06
Device Catalogue Number1DLMC06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date09/13/2023
03/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/02/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexMale
Patient Weight91 KG